Diphenhydramine overdose

Toggle: English / Spanish

Definition

Diphenhydramine is a type of medicine called an antihistamine. It is used in some allergy and sleep medicines.

Overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Benadryl overdose; Sominex overdose; Nytol overdose

Poisonous Ingredient

Diphenhydramine can be harmful in large amounts.

Where Found

Diphenhydramine may be found in medicines with these brand names:

  • Benadryl
  • Nytol
  • Sominex
  • Tylenol PM

Other medicines may also contain diphenhydramine.

Symptoms

Below are symptoms of a diphenhydramine overdose in different parts of the body.

BLADDER AND KIDNEYS

  • Inability to urinate

EYES, EARS, NOSE, MOUTH, AND THROAT

  • Blurred vision
  • Dry mouth
  • Enlarged pupils
  • Very dry eyes
  • Ringing in the ears

HEART AND BLOOD VESSELS

  • Low blood pressure
  • Rapid heartbeat

NERVOUS SYSTEM

SKIN

  • Dry, red skin

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition (for example, is the person awake or alert?)
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Call for help even if you don't have this information.

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicines to treat symptoms (including one to reverse the effects of the poison)
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Recovery is likely if the person survives the first 24 hours. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.

Few people actually die from an antihistamine overdose, unless they have serious heart rhythm disturbances or breathing problems.

Keep all medicines in child-proof bottles and out of reach of children.

References

Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.

Thornton S, Ly BT. Over-the-counter medications. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 157.

Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 150.

Wax P. Anticholinergic toxicity. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 183.

Version Info

  • Last reviewed on 10/13/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.